Hail, Cloud
- When
- March 5, 1:57 AM CST to 1:58 AM CST
- Where
- Cloud County, 0.87 mi NE of Concordia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.580, -97.660
Quarter sized hail reported.
An isolated thunderstorm produced quarter sized hail in Cloud County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
An isolated thunderstorm produced quarter sized hail in Cloud County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 4, 11:07 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1107 PM CST Fri Mar 4 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 311 PM CST Fri Mar 4 2022 Key Messages: - Thunderstorms possible Saturday afternoon - Strong winds and low relative humidity Saturday afternoon will create extreme fire danger for north central and central Kansas. - Colder air builds in on Sunday with a chance for light snow Sunday night into Monday. A shortwave ejecting northeast across the Plains this afternoon has nudged the upper ridge east over the Mississippi Valley while the main wave remains over the southwest CONUS. A leeside surface low over eastern Colorado has deepened through the day allowing for southerly winds to push a warm front north through the forecast area. WAA has boosted temperatures back into the 70s although broken to overcast mid and high clouds have slightly damped overall warming. A tight pressure gradient remains overnight keeping temperatures mild; lows only fall into the 50s. The main focus of the forecast remains Saturday as the the western trough takes on a negative tilt as it ejects across the central Plains. This wave shunts the surface low northeast into north central Kansas and southeast Nebraska during the afternoon as a dryline advances east from the High Plains across the state of Kansas. The low-level wind field increases further as the low progresses east with sustained south-southwest surface winds of 20- 30 mph and gusts up to 40mph likely. The strongest winds are expected in north central Kansas where a Wind Advisory has been issued from 10am to 6pm on Saturday. Dewpoints fall substantially as the dryline passes which, combined with the strong winds, will create dangerous fire weather conditions. See the Fire Weather discussion below for more on this. Short-term guidance suggests some elevated showers and storms are possible during the morning, but CIN should limit overall convection until late morning or early afternoon when the cap begins to erode. Although the best dynamics for severe storms resides closer to the surface and upper level lows across eastern Nebraska into Iowa, models prog 500-1000 J/kg with plentiful deep layer shear (50-60kts) to support strong to severe storms across the area if storms can develop along the advancing dryline or trailing cold front. At this point, it seems storms may fire near the KS/NE border during the early afternoon before developing further south into a broken line of storms and quickly moving east of the area by late afternoon or early evening. The most likely hazard with these storms would be damaging winds gusts given the already strong low-level wind profile and storm motions approaching 70mph. A brief, spin-up tornado or two is possible across far northeast Kansas closer to the surface low where low-level hodographs show more curvature. Colder air filters in behind the cold front Saturday night into Sunday ahead of another digging trough over the western CONUS. Sunday's high will be in the upper 40s and low 50s before additional precipitation builds into the area Sunday afternoon and evening. Best chances for precipitation look to be across the eastern half of the CWA. This precipitation should begin as all rain, but transition to a wintry mix and snow as temperatures fall overnight Sunday into Monday. Model soundings suggests a loss of cloud ice for a period early Monday morning which may lead to some drizzle or freezing drizzle although moisture and lift begin to subside around this time. Overall, it doesn't look like a very impactful system with only minor accumulations of snow and little to no ice accumulations, although the forecast is still subject to change over the coming days. Afterwards, drier conditions are expected with temperatures moderating through Wednesday. Another shortwave increases precipitation chances on Thursday. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1103 PM CST Fri Mar 4 2022 The 06Z TAFS include several aviation hazards. Southerly sfc winds continue between 10 and 20 kts overnight, and LLWS is expected at all terminals due to a 55 to 60 kt LLJ. CIGS look to drop to MVFR before sunrise Saturday before returning to VFR midday. A front approaches terminals during the afternoon and it still looks like a few storms could develop ahead of the boundary. Uncertainty on timing and location has caused me to keep mention out for now. Best chances, however, exist at KTOP and KFOE from about 16Z to 21Z. Southerly winds increase and could gust as high as 35 kts before shifting to the west and northwest late this period. && .FIRE WEATHER... Issued at 311 PM CST Fri Mar 4 2022 Dangerous fire weather conditions are expected for north central, central and portions of northeast Kansas Saturday afternoon where a Fire Weather Watch is in effect. Dewpoints fall drastically as a dryline advances east across the area during the afternoon. There looks to be a narrow axis of really dry air where relative humidity values drop to 15-20 percent before some improvement occurs as a trailing cold front pushes through. Winds will shift a couple of times during the afternoon, beginning the day from the south-southwest, switching to the west behind the dryline during the afternoon, and eventually becoming northwesterly Saturday evening. The window for dangerous fire weather appears confined to a few hours for these locations, but given the low relative humidity and strong, shifting winds, think the Fire Weather Watch and possible Red Flag Warning is warranted. && .TOP WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Saturday afternoon for KSZ008>011-020>023- 034>038-054. Wind Advisory from 10 AM to 6 PM CST Saturday for KSZ008-009- 020>022-034>037. && DISCUSSION...Flanagan AVIATION...Teefey FIRE WEATHER...Flanagan
Hazardous Weather Outlook National Weather Service Topeka KS 313 PM CST Fri Mar 4 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-052115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 313 PM CST Fri Mar 4 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A storm system is expected to move through the region on Saturday bringing strong gusty winds, a chance for thunderstorms, and extreme fire danger. A dryline with the storm system is forecast to move west to east across the area Saturday afternoon. There is a chance for thunderstorms, a few of them severe, to develop along this boundary over northeast and east central Kansas The main hazards with these thunderstorms will be damaging winds and isolated tornadoes. Behind the dryline on Saturday, much dryer air will move into north central and central Kansas with strong southwest winds with gusts around 40 mph. Low relative humidity and the gusty winds will make for extreme fire danger across north central and parts of northeast Kansas where a Fire Weather Watch has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement National Weather Service Topeka KS 157 AM CST Sat Mar 5 2022 KSZ008-009-020-050830- Republic-Cloud-Washington- 157 AM CST Sat Mar 5 2022 ...A strong thunderstorm will impact portions of southeastern Republic, western Washington and northeastern Cloud Counties through 230 AM CST... At 156 AM CST, Doppler radar was tracking a strong thunderstorm near Concordia, moving northeast at 55 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Concordia, Clyde, Linn, Morrowville and Agenda. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3971 9698 3948 9765 3960 9776 3992 9715 TIME...MOT...LOC 0756Z 237DEG 56KT 3957 9761 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Gargan
The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 07:58 UTC.
1 hail. Local standard time, as filed.
Quarter sized hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014281.